Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 7, 2004, 6:09 PM CDT for Jackson County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2004, 6:09 PM CDT (23:09 UTC)
- Expired
- Apr 7, 2004, 6:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jackson County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 6:13 PM CDT | HAIL 0.88 | 1 W Hoyt, KS | COVERED GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS53 KTOP 072309 SVRTOP KSC085-072330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 609 PM CDT WED APR 7 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS * UNTIL 630 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOYT...OR ABOUT 14 MILES NORTH OF TOPEKA... MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3932 9567 3928 9587 3922 9585 3922 9563 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:15 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 7, 3:15 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED APR 7 2004 .DISCUSSION... FORECAST CHALLENGES ARE PRECIP CHANCES BOTH TONIGHT AND THURSDAY NIGHT INTO THE WEEKEND...AND TEMPERATURES THIS WEEKEND. 12Z UPPER AIR MAPS SHOWED FAIRLY WEAK UPPER FLOW OVER THE CONUS WITH SPEEDS OF 70KTS OR GREATER LIMITED TO AROUND THE NORTHWESTERN AND GULF COAST U.S. BORDERS AND THE EASTERN CONUS. UPPER LOWS WERE TO THE SOUTH AND WEST OF KANSAS WITH SHORTWAVE TROF MOVING SOUTHEAST INTO THE FAR NORTHERN PLAINS. 700MB LEVEL WAS VERY MOIST THROUGHOUT THE CENTRAL AND WESTERN CONUS WITH LITTLE IN THE WAY OF MID AND UPPER LEVEL BAROCLINICITY. 850MB FRONT WITH THE NORTHERN WAVE WAS PUSHING THROUGH SOUTH DAKOTA WITH SUB ZERO TEMPS CELSIUS IN ITS WAKE. 19Z OBJECTIVE ANALYSIS PUT FRONT THROUGH CENTRAL NEBRASKA WITH LINE OF BROKEN CONVECTION ALONG IT. OTHER STORMS HAVE FORMED IN THE AREA THIS AFTERNOON IN AREAS OF CLEARING AND HIGHER LOW LEVEL MOISTURE. FRONT PUSHES THROUGH THE CWA TONIGHT THOUGH FORCING ALONG IT BECOMES LIMITED AS DOES INSTABILITY AS THE NIGHT PROGRESSES. MODELS FAIRLY SIMILAR IN HAVING LITTLE QPF SOUTH OF I-70 TONIGHT. WILL NEED TO WATCH TRENDS FOR EVENING WORDING...BUT PLAN TO HAVE HIGHEST POPS IN THE NORTH NEARER THE FRONT/S EARLY IMPACT. THURSDAY LOOKS TO BE ONE OF THE MORE PLEASANT DAYS OF THE PERIOD WITH MAIN SURGE OF COLD AIR REMAINING WELL TO THE NORTHWEST ALLOWING FOR HIGHS IN THE MID 60S. MID AND HIGH CLOUDS LOOKS TO MOVE IN LATE IN THE DAY AS THE WESTERN LOW BEGINS TO AFFECT THE REGION. STRONG ISENTROPIC LIFT LOOKS TO GET CRANKING BY LATE THURSDAY NIGHT AND PERSISTING THROUGH FRIDAY EVENING WITH FORECAST SOUNDINGS SHOWING RAPID VEERING OF WINDS BETWEEN ROUGHLY 900MB AND 700MB. WILL GO AHEAD WITH LIKELY POPS ACROSS THE CWA AS THE TROF MOVES THROUGH. HAVE ALSO CUT HIGHS A FEW DEGREES WITH EXPECTED CLOUD COVER AND PRECIPITATION. UPPER TROF OVER CENTRAL CANADA TO DIG SOUTH INTO THE PLAINS THIS WEEKEND BRINGING MUCH COLDER AIR SOUTH INTO THE AREA FOR THE WEEKEND. WILL CUT A LITTLE OFF OF HIGHS WITH STRATUS POTENTIAL. THERE MAY BE SOME WEAKER WAVES ROTATING AROUND THE TROF BUT HAVE A HARD TIME JUSTIFYING POPS FOR ANY SPECIFIC WAVE AT THIS TIME. FOR THE NEXT WEEK PERIODS...MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT...WITH DAY 5 SKILL SCORES RUNNING AT THEIR HIGHEST LEVELS IN A FEW WEEKS. COLD UPPER TROF TO SLOWLY MAKE ITS WAY OUT OF THE PLAINS AS PATTERN DEAMPLIFIES AND RIDGING BUILDS INTO THE ROCKIES. AFTER A COLD START MONDAY MORNING /POTENTIAL FOR FREEZING TEMPS...THOUGH STILL EARLIER THAN THE LATEST FREEZE FOR MOST LOCATIONS/...EXPECT A SLOW WARMING TREND BACK TOWARD MID APRIL NORMALS. WILL KEEP THESE PERIODS DRY WITH NO DISCERNIBLE FEATURES TO TIE POPS TO AT THIS TIME. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 65
Hazardous weather outlook, Apr 7, 4:28 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 428 PM CDT WED APR 7 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-081000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 428 PM CDT WED APR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS ACROSS THE AREA THROUGH SUNSET...THEN DECREASE IN COVERAGE AS THE EVENING PASSES. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Apr 7, 5:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED APR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 3 N SCANDIA 39.84N 97.78W
04/07/2004 0.88 INCH REPUBLIC KS TRAINED SPOTTER
40 MPH WINDS ALSO REPORTED
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:49 PM CDT | Flash Flood Warning | TOP | Marshall | 86 min |
| Apr 7, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Apr 7, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.